Alert archive / Michigan / Frost Advisories in 2009

Frost Advisory 8, NWS Gaylord, MI

September 17, 200919 counties in Michigan

NWS Gaylord, MI issued this frost advisory at Sep 17, 2009, 1:53 AM EDT for 19 counties in Michigan. It took effect at Sep 17, 2009, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2009, 1:53 AM EDT (05:53 UTC)
In effect from
Sep 17, 2009, 2:00 AM EDT
Expired
Sep 17, 2009, 9:00 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KAPX 170553
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
153 AM EDT THU SEP 17 2009

MIZ008-016>019-022>025-027>036-041-042-171300-
/O.NEW.KAPX.FR.Y.0008.090917T0600Z-090917T1300Z/
CHIPPEWA-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-KALKASKA-CRAWFORD-OSCODA-ALCONA-
MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...PETOSKEY...
CHEBOYGAN...ROGERS CITY...CHARLEVOIX...GAYLORD...ATLANTA...
ALPENA...FRANKFORT...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
153 AM EDT THU SEP 17 2009

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

TEMPERATURES WILL DROP INTO THE LOWER AND MIDDLE 30S IN LOW LYING
AREAS EARLY THIS MORNING. THIS IS EXPECTED TO LEAD TO AREAS OF
FROST FORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

AS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 17, 1:30 AM EDT, 23 minutes earlier.

Area forecast discussion, Sep 17, 1:30 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
130 AM EDT THU SEP 17 2009

.SYNOPSIS.../ISSUED AT 418 PM/

HIGH PRESSURE WILL SINK SOUTH OF THE REGION TONIGHT...WITH SOUTHERLY
WINDS DEVELOPING THU. COMBINED WITH LESS CLOUDS...THIS WILL RESULT
IN WARMER TEMPERATURES. ANOTHER SHOT OF SEASONABLY COOL AIR WILL
MOVE IN FRIDAY ON GUSTY NORTH WINDS. THEN HIGH PRESSURE WILL BUILD
IN THIS WEEKEND. NEXT WEEK OFFERS SOME RAIN POTENTIAL WITH A SHIFT
IN THE LARGE-SCALE WEATHER PATTERN...WHICH COULD PUSH TEMPERATURES
BELOW TYPICAL LATE-SEPTEMBER LEVELS.

JH

&&

.SHORT TERM.../ISSUED AT 914 PM/...TONIGHT

QUIET...ALBEIT INCREASINGLY CHILLY...NIGHT ACROSS THE NORTHWOODS...
COMPLIMENTS OF CRYSTAL CLEAR SKIES UNDER WESTERN EXTENSION OF
SOUTHERN QUEBEC CENTERED 1030MB HIGH PRESSURE. CONCERNS TONIGHT
REMAIN MINIMAL...SPECIFICALLY CENTERING ON POSSIBLE LAKE HURON LAKE
CLOUD GENERATION LATER TONIGHT AND TEMPERATURE TRENDS.

DECENT OVER-WATER INSTABILITY (850MB TEMPERATURES A COOL 7C TO 8C)
CURRENTLY BEING MORE THAN OFFSET BY DEARTH OF MOISTURE (SURFACE
DEWPOINTS IN THE 40S AND 850MB-700MB RH VALUES A BONE DRY 8
PERCENT)...LEAVING CLEAR SKIES ACROSS NORTHERN LAKE HURON AT THIS
HOUR. WILL CLOSELY MONITOR SATELLITE TRENDS OVER THE NEXT HOUR OR SO
FOR POSSIBLE SHALLOW STRATUS/STRATO-CU GENERATION UNDERNEATH STOUT
840MB SUBSIDENCE INVERSION. IF CURRENT TRENDS HOLD...HOWEVER...WILL
LIKELY SIGNIFICANTLY DECREASE INHERITED NORTHEAST LOWER CLOUD
COVERAGE. OTHERWISE...INHERITED GRIDS FEATURING TEMPERATURES
DROPPING INTO THE MID TO UPPER 30S OVER THE TYPICAL COOLER
LOCATIONS...ALONG WITH PATCHY FOG FORMATION...LOOK GREAT.
THUS...ONLY COSMETIC CHANGES WARRANTED TO ACCOUNT FOR REAL-TIME
TEMPERATURE AND DEWPOINT TRENDS.

MSB

&&

.LONG TERM.../ISSUED AT 418 PM/...THURSDAY AND BEYOND

HIGH PRESSURE TO REMAIN DOMINATE OVER THE GREAT LAKES REGION AND
PLAINS THURSDAY...WHILE A WEAK FRONTAL BOUNDARY DROPS ACROSS ONTARIO.
ASSOCIATED DRY AIR WILL LINGER IN RESPONSE TO THE SFC AND WEAK UPPER
RIDGING...WITH 850/500MB RH AROUND 30PCT WHILE 850MB DEW PTS LINGER
AROUND -6C. OVERALL WILL CONTINUE A DRY AND MOSTLY SUNNY FORECAST
ACROSS NRN MI...WITH AFTERNOON HIGHS IN THE LOWER 70S AS 850MB TEMPS
REMAIN AROUND 9C.

A WEAK SFC FRONT ASSOCIATED WITH A STORM SYSTEM EAST OF HUDSON BAY...
WILL DROP SOUTH OF THE STRAITS THURSDAY NIGHT BEFORE SWEEPING
SOUTHEAST OUT OF THE CWA FRIDAY MORNING. MODEL SOUNDINGS SHOWING
SOME INCREASE IN MID LEVEL MSTR WITH 850MB DEW PTS INCREASING TO
AROUND 8C WHILE 850/500MB RH INCREASES TO 60 PCT. HOWEVER MODEL
SOUNDING DATA SHOWS EXTREMELY DRY LAYER ABV THIS SHALLOW LOW/MID
LEVEL MSTR. OVERALL WILL MENTION SOME CLOUD COVER INCREASE OVER NRN
MI THURSDAY NIGHT AND FRIDAY MORNING...IN RESPONSE TO THE ADVANCING
SFC BOUNDARY. HOWEVER WILL KEEP THE FORECAST AREA DRY GIVEN THE
RECENT STRETCH OF DRY WX...AND MODEL SOUNDINGS SHOWING EXTREMELY DRY
AIR ABOVE 850MB. FRIDAY AFTERNOON AND FRIDAY NIGHT...WILL MENTION
CLEARING SKIES AS DRIER AIR AND HIGH PRESSURE BUILDS QUICKLY BACK
INTO THE REGION. MODEL SOUNDINGS AND MSTR PROGS SHOW THE NARROW
AREA OF MSTR IN ADVANCE OF THE FRONT...QUICKLY DRYING FRI AFTN
AS 850MB DEW PTS DROP FROM AROUND 8C TO 0C TO -4C. ALSO 850/500MB RH
IS PROGGED TO FALL FROM 60 PCT IN ADVANCE OF THE FRONT FRIDAY
MORNING ...TO UNDER 30 PCT AFTER THE FRONT PASSES THE REGION.

SATURDAY/SUNDAY...HIGH PRESSURE TO RESETTLE OVER THE REGION AND OHIO
VALLEY DURING THE WEEKEND. MODEL SOUNDINGS AND MSTR PROGS SHOWING
DRY AIR TO DOMINATE THE REGION WITH 850/500MB RH AROUND 20PCT WITH
850MB DEW PTS DROPPING TO UNDER 0C. MODEL SOUNDINGS SHOWING GOOD
MIXING THROUGH 850MB WITH 850MB TEMPS AROUND 8C SATURDAY AND 11C
SUNDAY. OVERALL WILL MENTION MOSTLY CLEAR THROUGH THE PERIOD WITH
AFTERNOON HIGHS IN THE UPPER 60S SAT IN THE LOWER 70S SUNDAY.

MONDAY THROUGH WEDNESDAY...MODELS BEGINNING TO SHOW SIGNS OF UPPER
LEVEL PATTERN SHIFTING FROM DOMINATE MID LATITUDE RIDGE TO
UPPER TROUGHING SETTING UP OVER THE CENTRAL PARTS OF THE US.
MEANWHILE...AT THE SFC HIGH PRESSURE TO REMAIN DOMINATE OVER THE NRN
PORTIONS OF THE STATE WHILE A PLAINS STORM SYSTEM BECOMES BETTER
ORGANIZED AND ASSOCIATED WARM FRONT LIFTS INTO OHIO VALLEY. MODEL
SOUNDINGS SHOW SOME MSTR INCREASE IN THE SRN/CENTRAL PORTIONS OF THE
STATE WITH DRIER AIR (850MB DEW PTS UNDER 1C) LINGERING OVER THE NRN
LAKES INTO MONDAY EVENING. MSTR WILL INCREASE OVER THE NRN LAKES
MONDAY NIGHT AND TUESDAY IN ADVANCE OF THE CENTRAL PLAINS/UPPER
MIDWEST STORM SYSTEM. OVERALL WILL KEEP A MENTION OF PCPN IN THE
FORECAST TUESDAY AND WEDNESDAY AS SFC AND UPPER LEVEL FEATURES
REMAIN UNSETTLED ACROSS THE GREAT LAKES. HOWEVER WILL KEEP NRN MI
GENERALLY DRY THROUGH MONDAY AFTERNOON.

SWR

&&

.MARINE.../ISSUED AT 418 PM/

CHOPPY WAVES ON LAKE HURON WILL SUBSIDE OVER THE NEXT FEW HOURS...AS
HIGH PRESSURE SETTLES INTO THE REGION AND WINDS DIMINISH. THUS SMALL
CRAFT ADVISORIES WILL BE ALLOWED TO EXPIRE ON TIME (5PM). SUBTLE
COLD FRONT LOOKING TO SAG DOWN THROUGH NRN MICHIGAN LATE THURSDAY
INTO FRIDAY AND MAY BRING ANOTHER BOUT OF STRONGER WINDS AND A WIND
SHIFT DURING THIS TIME. BUT WINDS/WAVES EXPECTED TO REMAIN BLO SMALL
CRAFT CRITERIA.

ADAM

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

CLEAR SKIES CONTINUE TO DOMINATE ALL TAF SITES THIS EVENING UNDER
WESTERN EXTENSION OF EASTERN LAKES RIDGE AXIS. BASED OFF SIMPLE
TRENDS...HAVE GONE AHEAD AND GONE MUCH MORE OPTIMISTIC ON LAKE HURON
INDUCED CLOUD TRENDS FOR KAPN AS DEARTH OF DEEP LAYER MOISTURE
OFFSETS MODEST LOW LEVEL INSTABILITY. PER THE USUAL UNDER SUCH
CLEAR...COOL FALL REGIMES...EXPECT SHALLOW GROUND FOG TO DEVELOP
LATER TONIGHT AT KPLN...WITH POSSIBLE BRIEF IFR CIGS TO FOLLOW
SUITE. OTHERWISE...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH
THURSDAY AS DRY AIR REMAINS DOMINATE. LIGHT WIND REGIME
CONTINUES...WITH SOME POSSIBLE TURNING OF WIND FIELDS DURING THE
LATE MORNING AS LAKES ATTEMPT TO FLEX THEIR MUSCLE ON SYNOPTIC WIND
FIELD.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Sep 16, 4:26 PM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
426 PM EDT WED SEP 16 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
426 PM EDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

Nearby

Frost Advisories in Michigan, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.